Patient Comments: Depression - Treatments

What kinds of treatments have been effective for your depression?

Comment from: Vicki54, 55-64 Female (Patient) Published: January 13

Electric shock therapy; it pulled me out of severe depression when pills wouldn't even help.

Was this comment helpful?Yes
Comment from: David M., 45-54 Male (Patient) Published: December 30

While there are many issues I could get into (and have) with a psychotherapist, medication has been the most effective, practical treatment. SSRIs (selective serotonin reuptake inhibitors) are most effective.

Was this comment helpful?Yes
Comment from: 13-18 Female (Patient) Published: December 29

I'm an 18-year-old female who has been in and out of various hospital wards for bipolar disorder with atypical psychotic tendencies and suicidal tendencies. The first drug I was on was Seroquel, which didn't suit me at all. It made me drowsy all day long at a mid-range dose (250mg). After I stopped that, I went on Risperidal, which caused increased appetite and drowsiness, but these side effects dissipated in the first month of treatment. The doctors added fluvoxamine (Luvox/Movox) into the mix to help conquer the severe depression. All medication was stopped after my final exams. Bad move. I was then shortly tried on Olanzepine, but was quickly removed from it when it made me constantly hungry -- this was only a few weeks ago. Now Im being trialed on a combanation of Risperidone and escitalopram with the thought of adding a mood stableiser into the mix in mid january.

Was this comment helpful?Yes
Comment from: olmsted73, 35-44 Male (Patient) Published: December 29

I have suffered severe depression, anxiety, panic disorder, and insomnia for many years. I've tried Cymbalta, Paxil, and Effexor. Recently, my doctor prescribed Prozac, Ambien, Abilify, and Xanax. This combo seems to work well, although I still have severe insomnia. I'm hoping he can suggest something in combination with the Ambien or increase the dosage; otherwise, the symptoms have dramatically decreased for me.

Was this comment helpful?Yes
Comment from: olivegirl, 19-24 Female (Patient) Published: December 29

I am 21 years old and genetically predisposed to clinical depression/major depressive disorder. All my life, I've suffered from it, but the symptoms became more obvious when I was 13. It was then when I was diagnosed. I was prescribed Prozac, but I did not take it as my mother was concerned about its side effects. A few years later, I visited another therapist who prescribed me an SSRI called Cipralex. It did not suit me at all. I gained a lot of weight, felt anxious and groggy all day long, had disturbed sleeping patterns and lost a lot of hair. Last year, I began treatment with another therapist who prescribed me one of the milder SSRIs called Cipram and advised me to exercise for at least half an hour daily. I take half a tablet every evening after supper. It has helped immensely and suits me well. I used to cry for hours every day, but now I don't even remember the last time I did! As far as the side effects are concerned, I am only prone to occasional mild headaches, decreased appetite (but not so much) and drowsiness at night after I've taken the dose. I hate to admit that I don't exercise at all these days, but when I used to, I felt a rapid improvement in my life. I intend to start exercising once again. I must mention that my two best friends and my boyfriend have provided me with unconditional emotional support, which is virtually half the treatment. For all those in the same boat as me who are reading this, my therapist said, "Fake it until you make it." As weird as it may sound, it actually does help! I wish each and every one of you the best of luck with your treatments. If I can “make it,” so can you.

Was this comment helpful?Yes
Comment from: ashley, 45-54 Female (Patient) Published: December 17

I'm on medication, but it doesn't seem to be helping any with my depression. I'm very depressed about something that happened to me when I was young.

Was this comment helpful?Yes
Comment from: bubbly, 55-64 Female (Patient) Published: April 14

My doctor took me off of a 5 mg of Xanax once a day for depression, to 50 mg of Trazodone. It was the worst. I slept for 36 hours and woke up with bags under my eyes. Don"t take it!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Depression - Therapy Question: Do you currently undergo therapy? Describe your experience.
Depression - Symptoms in Teens Question: What are the symptoms of your teenager's depression?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.